A persistent, severe reduction of synaptic transmission has been shown to enhance the responsiveness of postsynaptic tissue to the deficient neurotransmitter - a phenomenon called postjunctional supersensitivity 1-4. Regardless of whether supersensitivity is induced by removal of presynaptic nerve terminals (denervation) or by chronic postsynaptic receptor blockade, qualitatively similar adaptations in peripheral autonomic targets are usually produced, suggesting that the two types of manipulation are interchangeable and that the postsynaptic molecular alterations they produce are identical2. Following bilateral destruction of dopamine-containing afferents to the nucleus accumbens in the rat, there is a pronounced behavioural hyperresponsiveness to direct dopamine agonists5-7. A remarkably similar situation develops after chronic administration of antipsychotic drugs8-10, such as haloperidol, which are known to be potent antagonists at putative dopamine receptors11-13. We report here that a combination of these two procedures unexpectedly leads to far greater dopaminergic supersensitivity than is observed with either treatment alone. In subjects with the combined treatments, the dopamine agonist apomorphine was more effective in tests of locomotor activation, and additive elevation of the Bmax for 3H-spiperone binding in the nucleus accumbens was observed. These results suggest that denervation and chronic exposure to receptor antagonists can lead to independent processes of postjunctional supersensitivity.
ASJC Scopus subject areas